Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 71, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 11, 2019, 8:49 AM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 116 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2019, 8:49 AM EDT (12:49 UTC)
- Expired
- Jul 11, 2019, 10:45 AM EDT
- In force
- 116 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 9:51 AM EDT | FLASH FLOOD | Radebaugh, PA | N GREENGATE RAD IS FLOODED AT TUNNEL SECTION. CAR STUCK IN WATER. |
| Jul 11, 9:51 AM EDT | FLASH FLOOD | Radebaugh, PA | N GREENGATE ROAD IS FLOODED AT TUNNEL SECTION. CAR STUCK IN WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
843
WGUS51 KPBZ 111249
FFWPBZ
PAC003-129-111445-
/O.NEW.KPBZ.FF.W.0071.190711T1249Z-190711T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
849 AM EDT Thu Jul 11 2019
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
West central Westmoreland County in southwestern Pennsylvania...
* Until 1045 AM EDT.
* At 848 AM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Monroeville...
Greensburg... McKeesport...
Jeannette... West Mifflin...
Baldwin... Upper St. Clair...
Murrysville... Scott Township...
This includes Pennsylvania Turnpike between mile markers 58 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4028 7951 4025 7989 4028 7997 4030 8006
4040 8006 4043 7977 4044 7950
$$2 follow-up statements
291
WGUS71 KPBZ 111319
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
919 AM EDT Thu Jul 11 2019
PAC003-129-111445-
/O.CON.KPBZ.FF.W.0071.000000T0000Z-190711T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
919 AM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
At 918 AM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 1 inch.
Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Monroeville...
Greensburg... McKeesport...
Jeannette... West Mifflin...
Baldwin... Upper St. Clair...
Murrysville... Scott Township...
This includes Pennsylvania Turnpike between mile markers 58 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4028 7951 4025 7989 4028 7997 4030 8006
4040 8006 4043 7977 4044 7950
$$352
WGUS71 KPBZ 111445
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1045 AM EDT Thu Jul 11 2019
PAC003-129-111452-
/O.EXP.KPBZ.FF.W.0071.000000T0000Z-190711T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
1045 AM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES WILL EXPIRE AT 1045 AM EDT...
This warning is expiring and has been replaced with another flash
flood warning, in effect through 1:30 PM EDT. Flash flooding is
still occuring, with additional thunderstorms moving into the area.
Additional rainfall accumulation up to 2.00 inches is expected.
LAT...LON 4028 7951 4025 7989 4028 7997 4030 8006
4040 8006 4043 7977 4044 7950
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 7:56 AM EDT, 53 minutes earlier.
Area forecast discussion, Jul 11, 7:56 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 756 AM EDT Thu Jul 11 2019 .SYNOPSIS... Scattered showers and thunderstorms this morning should become more numerous this afternoon with the approach of a cold front. Dry weather is then expected Friday and most of Saturday under high pressure. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Updated short term PoPs and temperature to reflect radar and surface observation trends. Areas of stronger convection are producing moderate to heavy rain, with minor flooding in urbanized areas expected. Previous discuss follows... A shortwave trough should maintain scattered showers and thunderstorms this morning as it crosses the region. Included more numerous coverage early N of PIT based on radar/near term model trends. A stronger trough, and its associated sfc cold front, is progged to track across the Upper Midwest and Great Lakes region today, crossing the Upper OH Valley region late this afternoon and evening. Showers and thunderstorms are likely with its approach and passage. Increasing shear, building instability, and model progged mid level dry air should result in a scattered severe storm potential, with the main hazard being damaging wind. SPC maintained the slight risk/scattered coverage potential in the day 1 outlook, and will continue to highlight this potential in the Hazardous Weather Outlook. Warm and humid conditions should continue, with highs a few degrees above average. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... Shower/thunderstorm chances should quickly decrease tonight with the passage of the cold front. Mainly dry weather is then expected through most of Saturday as sfc high pressure builds under NW flow aloft. The next shortwave trough and its associated cold front is progged to track from the Upper Great Lakes to the Lower Lakes by Saturday evening, returning low chances for showers and thunderstorms N of I 80. Maintained only a slight chance for showers Saturday night elsewhere as the front tracks south, though most of the upper support is progged to stay N-NE of the area. Cooler and less humid conditions are expected Friday before warmer, more humid conditions return Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Shower and thunderstorm chances should continue S of I 70 Sunday as the cold front completes its passage. Model ensembles indicate ridging is then expected to build across the region through Tuesday, with mainly dry weather. Shower/thunderstorm chances return by midweek as a Gulf upper low moves N and phases with wrly flow aloft, tracking across the OH Valley region. Seasonably warm weather is expected through the period. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Condition deterioration is expected as the day progresses. More widespread convection will result from prefrontal troughing/increasing forcing for ascent under an encroaching upr trough. The magnitude of that convection remains questionable as clouds and morning showers are likely to hamper destabilization. Passage of the cold front will end the convection, but residual, rain-enforced boundary-layer moisture with cooler nw flow is likely to yield cig restrictions into Friday morning. .Outlook... The next chc for restrictions is anticipated with a Saturday night shortwave/cdfnt passage. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 11, 3:38 AM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 338 AM EDT Thu Jul 11 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-120745- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 338 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and evening with a crossing cold front. The primary hazard is expected to be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 11, 8:30 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 AM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM FLASH FLOOD 4 WSW FREEPORT 40.66N 79.75W
07/11/2019 ALLEGHENY PA PUBLIC
MAIDEN ROAD FLOODED DUE TO HEAVY RAIN.
&&
EVENT NUMBER PBZ1902635Local storm report, Jul 11, 8:46 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 AM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM FLASH FLOOD SHARPSBURG 40.49N 79.93W
07/11/2019 ALLEGHENY PA 911 CALL CENTER
OVERFLOWING CREEK FLOODING ROUTE 65 KITTANNING PIKE IN
O'HARA TOWNSHIP. SEVERAL PEOPLE REPORTED IN A YARD
HOLDING ONTO A CAR. WATER RESCUE IN PROGRESS AT 820AM.
&&
EVENT NUMBER PBZ1902636Local storm report, Jul 11, 8:49 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 AM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM FLASH FLOOD 1 E ASPINWALL 40.49N 79.88W
07/11/2019 ALLEGHENY PA 911 CALL CENTER
FLOODED ROADEWAYS HAVE COMPLETELY BLOCKED ACCESS IN AND
OUT OF ST. MARGARETS HOSPITAL.
&&
EVENT NUMBER PBZ1902637The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:41 AM EDT | Areal Flood Advisory | PBZ | Allegheny | 2 hr |
| Jul 11, 8:09 AM EDT | Flash Flood Warning | PBZ | Allegheny | 4 hr |
| Jul 11, 8:34 AM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jul 11, 9:31 AM EDT | Special Weather Statement | PBZ | Butler | 29 min |
| Jul 11, 10:09 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Butler | 3 hr |
| Jul 11, 10:24 AM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver | 99 min |
| Jul 11, 10:36 AM EDT | Flash Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 3 hr |
| Jul 11, 12:53 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 3 hr |
| Jul 11, 1:01 PM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more | 7 hr |
| Jul 11, 1:22 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 11, 2:10 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer | 65 min |
| Jul 11, 3:04 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 26 min |
| Jul 11, 3:27 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 33 min |
| Jul 11, 4:51 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
| Jul 11, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 46 min |
| Jul 11, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 13 min |
| Jul 11, 6:04 PM EDT | Special Weather Statement | PBZ | Greene | 41 min |
| Jul 11, 6:51 PM EDT | Areal Flood Advisory | PBZ | Greene, Washington | 93 min |
| Jul 11, 6:55 PM EDT | Special Weather Statement | PBZ | Greene | 35 min |
| Jul 11, 7:33 PM EDT | Areal Flood Warning | PBZ | Westmoreland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.